Search by Outline Set Search Limits Advanced Search Back Home

Mechanism for Naloxone-Related Pulmonary Edema in Opiate or Opioid Overdose Reversal

Summary:

The mechanism for developing non-cardiogenic pulmonary edema (NCPE) in the context of opiate or opioid induced hypoxia requiring reversal is not only suggested to be multifactorial, but has not been fully worked out.  Common cited explanations include:

  • A rapid increase in sympathetic response:  Reversal of opiate and opioid overdose results in catecholamine release that may in turn increase cardiac output and pulmonary pressures. In human studies involving patients with opioid addictions the following effects have been seen when giving naloxone (Narcan):
    • Increases in plasma concentrations of epinephrine by 30-fold
    • Cardiac index increases by 74%
    • Increases in stroke volume by 44%
    • Increases in systolic blood pressure and pulse pressure
    • Increases in palpable pulse strength
    • Note:  The above hemodynamic effects were also seen in animal studies of naloxone use for opioid reversal and appeared to be more pronounced if the baseline PCO2 was elevated.
      • This led to the suggestion by some clinicians to first oxygenate and ventilate the patient manually with a bag-valve mask (if possible), then giving the patient naloxone in a slow steady manner if the clinical condition of the patients allows for that to minimize the abrupt cardiovascular changes.
  • Leaking of pulmonary capillaries: This leads to accumulation of pulmonary fluid with higher concentrations of protein, and may be related to the release of histamine within the lung tissue and vasculature.
  • Acutely generated negative pulmonary pressures: This occurs in the presence of upper airway obstruction due to:
    • Secretions and/or mucous in the airway
    • A closed glottis
    • Opioid-induced glottis laxity

Finally, it is important to recognize that pulmonary edema can occur in patients with heroin overdose who did not receive naloxone, which again points to a multifactorial etiology.  The most famous of cases occurred in a case report published by Sir William Olser in 1880 who went on to be one of the first and most famous physicians at Johns Hopkins Hospital in Baltimore, Maryland.

  • Note:  Pulmonary edema may occur outside of the use of naloxone due to opioid induced histamine release, which has also been linked to changes in pulmonary capillary permeability.


Clinical Pearls & Considerations
:

  • While opiates and opioids have the same mechanisms of action, they are different based on whether or not they were found naturally or synthetically derived. 
    • Opiates are considered to be "natural" compounds derived from the poppy plant, which contains opium.  Examples of natural opiates are morphine and codeine (since codeine is metabolized partially to morphine)
    • Opioids are consider synthetic compounds, which means they were manufactured by chemical synthesis and are not found in nature.  Examples include heroin, oxycodone, hydromorphone, and fentanyl.
  • While there are no studies to validate this expert opinion-based approach, it would seem prudent to consider the following reversal method if the clinical situation allows for it. 
    • Since there is a chance that the above physiologic effects could occur as a result of acute and sudden opioid reversal, it would seem prudent to induce opiate or opioid reversal slowly if the patient can be adequately oxygenated and ventilated using manual techniques (ie., placement of supplemental O2, jaw thrust, and/or bag-valve mask ventilation support).
    • Dosing options for slower reversal can be done in the following manner:
      • Ensure adequate oxygenation and ventilation (decreasing CO2 early in treatment pathway may lessen the severity of cardiovascular changes during reversal)
      • Draw up 1 mg of naloxone in a 10 mL syringe, fill the rest of the syringe with normal saline so that the total volume in the syringe is 10 mL.  Note: this will provide a concentration of 0.1 mg/mL making it easier to administer at regular intervals.
      • Administer 0.1 mg IV every 30 seconds to 1 min
      • Continue to do so until the patient begins to more appropriately self oxygenate and ventilate on their own and/or slowly becomes more alert
      • Monitor the patient closely afterwards as the naloxone has a duration of action between 30 to 90 minutes after which time the patient can start to hypoventilate again, especially the use of long-acting opioids.
    • If no IV access is available, naloxone can be given IM, IO, subcutaneously, intranasally, via endotracheal tube or via inhalation by nebulization


Editor(s):
 
    Anthony J. Busti, MD, PharmD, FNLA, FAHA
    Jeremiah Hinson, MD, PhD
    Linda Regan, MD, FACEP, FAAEM
Last Reviewed:
  August 2015

Original Studies - Human

  • Kienbaum P et al. Profound increase in epinephrine concentration in plasma and cardiovascular stimulation after mu-opioid receptor blockade in opioid-addicted patients during barbiturate-induced anesthesia for acute detoxification. Anesthesiology 1998;88(5):1154-61. PubMed

Original Studies - Animal

  • Mills CA. et al. Narcotic reversal in hypercapnic dogs: comparison of naloxone and nalbuphine. Can J Anesth 1990;37(2):238-44. PubMed
  • Mills CA. et al. Cardiovascular effects of fentanyl reversal by naloxone at varying arterial carbon dioxide tensions in dogs. Anesth Analg 1988;67(8):730-6. PubMed
  • Silverstein JH et al. Effects of naloxone on pulmonary capillary permeability. Prog Clin Biol Res 1990;328:389-92. PubMed
  • Horng HC et al. Negative pressure pulmonary edema following naloxone administration in a patient with fentanyl-induced respiratory depression. Acta Anaestheiol Taiwan 2010;48(3):155-7. PubMed

Supporting Studies

  • Schurig JE et al. Effect of butorphanol and morphine on pulmonary mechanics, arterial blood pressure and venous plasma histamine in the anesthetized dog. Arch Int Pharmacodyn Ther 1978;233(2):296-304. PubMed

Related Articles & Reviews

  • Osler W. Oedema of left lung-morphia poisoning. Montreal Gen Hosp Rep 1880;1:291-3.
  • Gopinathan, K, Saroja, D, Spears, R, et al Hemodynamic studies in heroin-induced acute pulmonary edema [abstract]. Circulation 1970;III-44,61-63.
  • Pietra, GG, Szidon, JP, Leventhal, MM, et al. Histamine and interstitial pulmonary edema in the dog. Circ Res 1971;29,323-337.
  • Katz, S, Aberman, A, Frand, UI, et al. Heroin pulmonary edema: evidence for increased pulmonary capillary permeability. Am Rev Respir Dis 1972;106,472-474.

Other EBM Consult Related Content

MESH Terms or Keywords

  • Naloxone, Narcan, Naloxone Associated Pulmonary Edema, Mechanism of Naloxone Narcan Associated Pulmonary Edema